Alert archive / Colorado / Flash Flood Warnings in 2009
Flash Flood Warning 9, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 6, 2009, 8:55 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2009, 8:55 PM MDT (02:55 UTC)
- Expired
- Jul 7, 2009, 12:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 65 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2484 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -86 m²/s²
- 0-3 km storm-relative helicity
- -75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 070255 FFWGLD COC017-063-070600- /O.NEW.KGLD.FF.W.0009.090707T0255Z-090707T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 855 PM MDT MON JUL 6 2009 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES THE CITIES OF...CHEYENNE WELLS...ARAPAHOE... EASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES THE CITIES OF...BURLINGTON...BETHUNE... * UNTIL MIDNIGHT MDT * AT 853 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTH OF BETHUNE TO 24 MILES WEST OF CHEYENNE WELLS...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF KIRK TO KIT CARSON...MOVING EAST AT 30 MPH. * THE STORMS PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. && LAT...LON 3861 10243 3957 10244 3957 10205 3861 10205 $$ 024
1 follow-up statement
000 WGUS73 KGLD 070553 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1153 PM MDT MON JUL 6 2009 COC017-063-070602- /O.EXP.KGLD.FF.W.0009.000000T0000Z-090707T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHEYENNE CO-KIT CARSON CO- 1153 PM MDT MON JUL 6 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT MDT FOR EASTERN KIT CARSON AND EASTERN CHEYENNE COUNTIES... HEAVY RAINFALL HAS ENDED ACROSS THE AREA WITH NO REPORTS OF FLASH FLOODING RECEIVED. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3861 10243 3957 10244 3957 10205 3861 10205 $$ BULLER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 8:50 PM MDT, 5 minutes earlier.
Area forecast discussion, Jul 6, 8:50 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 850 PM MDT MON JUL 6 2009 .UPDATE... 844 PM MDT MON JUL 6 2009 JUST COMPLETED ANOTHER UPDATE. SUBTLE SURFACE TROUGH/CONVERGENCE STARTING TO INITIATE STORMS TO THE NORTHEAST AND EAST OF KGLD. ALSO VERY STRONG CLUSTER OF STORMS MOVING IN FROM NORTH. SO EXPANDED SCATTERED THUNDERSTORMS THROUGH THE ENTIRE AREA. BULLER && .DISCUSSION... 101 PM MDT MON JUL 6 2009 MID/UPR-LVL RIDGING WILL DOMINATE THE PICTURE THROUGH THE FCST PERIOD, MAKING THIS PACKAGE A STRAIGHT FWD FCST. AS A RESULT, THE HOTTEST DAYTIME TEMPS THUS FAR OF THE SEASON WILL OCCUR THIS WEEK. THERE WILL BE SEVERAL MINOR OPPORTUNITIES FOR PRECIP DURING THIS TIME FRAME BUT NOTHING WIDESPREAD. THE FIRST BEING LATE THIS AFTERNOON AND EVENING ACROSS THE FAR WRN ZONES, PROMOTED BY DIFFERENTIAL SFC HEATING/TERRAIN INDUCED CI. STORM MOTIONS WOULD SUGGEST THE ACTIVITY WILL HAVE A TOUGH TIME MOVING FAR INTO WRN KS BEFORE DISSIPATING THIS EVENING. PWATS ARE LOWER THAN YESTERDAY BUT SLOW MOVING TSRA OVER AREAS THAT RECEIVED 1.5+ INCHES OF RNFL LAST EVENING COULD BE FLASHY COME THIS EVENING. MORE SCATTERED ACTIVITY IS PROGGGED ACROSS THE ERN HALF OF THE CWA TOMORROW AFTERNOON BUT THAT SHOULD BE RATHER LIMITED IF IT DOES MATERIALIZE GIVEN WEAK UV SUPPORT AND WARMING MID-LVL TEMPS. A PAC FRONT BEHIND THE NEXT STOUT NRN PLAINS S/WV TROF IS PROGGED BY THE GFS, AND TO A LESSER DEGREE THE EC, TO MOVE INTO THE NRN CWA ON THR. THE COLD FRONT SHOULD KNOCK TEMPS DOWN A FRAZ AND MAY INDUCE PRECIP CHANCES ALONG AND NORTH OF IT. THE FRONT THEN HANGS AROUND/REINFORCED ON SAT AND SUN. FOR NOW KEPT POPS DURING THIS TIME AND LEFT THE REST OF THE PERIODS DRY. WARMED HPC GRIDS ON DAYS 6 AND 7 05 && .AVIATION... 527 PM MDT MON JUL 6 2009 FOR THE 00Z TAFS... THUNDERSTORMS MOVING OFF THE FRONT RANGE OF COLORADO & WYOMING WILL CONTINUE TO MOVE TO THE SE AND NEAR KGLD AROUND 02Z. IF A THUNDERSTORM MAKES ITS WAY DIRECTLY OVER KGLD...COULD SEE MVFR/IFR WITH REDUCED VISBYS UNDER HEAVY RAIN. A THUNDERSTORM OR TWO MAY BRUSH PAST THE KMCK TERMINAL BUT DONT EXPECT ANYTHING BUT VFR CONDITIONS. TUESDAY WILL BRING LESS CLOUDS AND BREEZY SOUTHERLY WINDS. KJ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 6, 10:35 AM MDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT MON JUL 6 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1035 AM MDT MON JUL 6 2009 /1135 AM CDT MON JUL 6 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP ALONG THE COLORADO FRONT RANGE THIS AFTERNOON...SLOWLY MOVING SOUTHEAST AND REACHING A BENKELMAN NEBRASKA TO GOODLAND AND LEOTI KANSAS LINE BY EARLY EVENING. A FEW SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. WITH STORM MOTIONS TO THE SOUTHEAST AROUND 10 MPH...LOCALLY HEAVY RAINFALL IS POSSIBLE. AREAS THAT RECEIVED HEAVY RAINFALL SUNDAY EVENING MAY EXPERIENCE SOME FLASH FLOODING SHOULD MORE THUNDERSTORMS MOVE OVER THE SAME AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS MAY DEVELOP NEAR THE COLORADO STATE LINE TUESDAY AFTERNOON...HOWEVER COVERAGE IS EXPECTED TO BE LIMITED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. 07
In the hours before
Special weather statement, Jul 6, 6:28 PM MDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 628 PM MDT MON JUL 6 2009 COZ090-091-070100- KIT CARSON COUNTY-YUMA COUNTY- 628 PM MDT MON JUL 6 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND YUMA COUNTY IN NORTHEAST COLORADO... AT 626 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM AKRON SOUTH TO LAST CHANCE...AND MOVING EAST AT 35 MPH. PEOPLE IN KIT CARSON AND YUMA COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. 024
Local storm report, Jul 6, 8:19 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
819 PM MDT MON JUL 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL 6 N WILD HORSE 38.91N 103.00W
07/06/2009 E0.75 INCH CHEYENNE CO CO-OP OBSERVER
&&
KJAMESLocal storm report, Jul 6, 8:27 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
827 PM MDT MON JUL 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM HAIL 8 N WILD HORSE 38.94N 103.00W
07/06/2009 E1.00 INCH CHEYENNE CO PUBLIC
HEAVY RAIN AND STRONG WINDS.
&&
KJAMESSpecial weather statement, Jul 6, 8:45 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 845 PM MDT MON JUL 6 2009 COZ090-091-070315- KIT CARSON COUNTY-YUMA COUNTY- 845 PM MDT MON JUL 6 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND YUMA COUNTY IN NORTHEAST COLORADO... AT 842 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A A LINE OF THUNDERSTORMS FROM NEAR KIRK SOUTH TO STRATTON...AND MOVING EAST AT 20 MPH. WIND GUSTS TO 50 MPH WILL ACCOMPANY THE LINE OF THUNDERSTORMS. SOME COMMUNITIES WHICH MAY BE IMPACTED INCLUDE IDALIA...STRATTON...BETHUNE AND BURLINGTON THROUGH 915 PM MDT. 024
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:19 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 56 min |
| Jul 6, 8:06 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 54 min |
| Jul 6, 9:10 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 65 min |
Nearby
Flash Flood Warnings in Colorado, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.